Virginia, 2003

Flood in Virginia, April 12, 2003

April 12, 2003 · NWS RNK · 1 event in 1 county or zone

Heavy rainfall on the 9th and 10th resulted in the James River at Bremo Bluff reaching flood stage at 520 PM EST on the 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rainfall on the 9th and 10th resulted in the James River at Bremo Bluff reaching flood stage at 520 PM EST on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 12, 1:15 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 12, 1:15 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
215 PM EDT SAT APR 12 2003

SHORT RANGE...

NOT A CLOUD IN THE SKY AFTER MOUNTAIN WAVE CLOUDS DISAPPEARED THIS
MORNING.

HIGH PRESSURE PUSHES SOUTH FROM THE GRT LAKES TONIGHT AFTER WEAK
FRONT MOVES THROUGH THIS EVENING. THE HIGH WILL KEEP US IN A DRY
PATTERN INTO THE MIDDLE OF NEXT WEEK...WITH WARMER TEMPS RETURNING
AFTER TOMORROW...AND TOMORROW WILL BE SEASONAL. MODELS APPEAR TO BE
OVERDOING LOW LEVEL MOISTURE...SO WILL GO MORE OPTIMISTIC WITH SKY
CONDITIONS...AS MAV MOS SHOWS BASCIALLY CLEAR SKIES THROUGH SUNDAY.
ON BACK SIDE OF HIGH MONDAY...DEWPOINTS/LOW LEVEL MOISTURE MAY
INCREASE ENOUGH FOR CU DVLPMENT.

MOS TEMPS SEEM PRETTY REASONABLE...ALTHOUGH MINS TONIGHT AND SUNDAY
NIGHT COULD BE A FEW DEGREES COOLER...ESPECIALLY IN VLYS.

LONG RANGE...TUE-SAT

TUE AND WED...HI PRS OFF THE EAST COAST WILL KEEP US IN A SRLY FLOW.
00Z/06Z GFS STILL THE QUICKER MODEL IN SENDING A FRONT INTO THE
AREA...WHILE ECMWF SLOWER AND DOES NOT HAVE THE FRONT MOVING THROUGH
UNTIL THU NIGHT/FRI. BASED ON HPC SUGGESTIONS WILL COMPROMISE THE
TWO...AND KEEP THE CHANCE OF PRECIP IN...AND EXPAND AT LEAST A
SLIGHT CHANCE OF SHRA TO MY ERN FA FOR THU-THU EVENING. WILL ALSO
HAVE AT LEAST SLIGHT CHANCE IN MY FAR WRN FA AFTER 06Z WED NIGHT AS
FRONT SHOULD BE APPROACHING THE WRN SLOPES BY 12Z THU. HI PRS BUILDS
IN BEHIND FRONT FRI AFTN THROUGH SAT. SLIGHTLY COOLER TEMPS...BUT
STILL SEASONAL.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP
Hazardous weather outlook, Apr 12, 4:00 AM EST, 13 hours 20 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 AM EDT SAT APR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

MOST MAIN STEM RIVERS HAVE CRESTED OR WILL CREST TODAY. SEE
WBCFLSRNK FOR THE LATEST RIVER INFORMATION AND FORECASTS. OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Buckingham

When
April 12, 5:20 PM EST to 5:25 PM EST
Where
Buckingham forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352568.